Louisiana, 2008Tornadoes and Flash Flood in Louisiana, December 9, 2008
December 9, 2008 · NWS LCH · 5 events in 1 county or zone
As a cold front approached central Louisiana, showers and thunderstorms developed. Some of these storms became severe and produced tornadoes, hail, and flash flooding in Rapides Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front approached central Louisiana, showers and thunderstorms developed. Some of these storms became severe and produced tornadoes, hail, and flash flooding in Rapides Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 9, 7:49 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 9, 7:49 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
749 AM CST TUE DEC 9 2008
.UPDATE...
A QUICK UPDATE TO THE GRIDS AND ZONES THIS MORNING TO ADJUST WIND
SPEED UP SLIGHTLY ALONG AND SOUTH OF THE I-10 CORRIDOR AND ADD
LAKE WIND ADVISORY. LOOKING AT LATEST VAD PROFILES AND 12Z LCH
SOUNDING...WINDS OF AT LEAST 20 KNOTS WITHIN 1000 FT OF SFC AND
LATEST MODEL DATA INDICATES SUSTAINED WINDS OF 17 TO 20 KNOTS
DURING THE DAY TODAY SO SHOULD HAVE NO PROBLEM MEETING LAKE WIND
ADVISORY CRITERIA. ALSO MADE SOME MINOR TWEAKS TO WEATHER AND QPF
GRIDS FOR BETTER CONSISTENCY. 24
&&
.PREV DISCUSSION... /ISSUED 634 AM CST TUE DEC 9 2008/
AVIATION...BAD DAY FOR FLYING AHEAD AS BOTH STRONG WINDS AND
CONVECTION IMPACT AREA TERMINALS. REGIONAL 88SD SHOW PLENTY OF
STREAMER SHOWERS MOVING NWD ACROSS THE FORECAST AREA WHILE INITIAL
BROKEN LINE OF CONVECTION STARTS TO MOVE INTO THE NWRN ZONES.
TRIED TO TIME ONSET OF THIS 1ST LINE THEN KEPT PREVAILING SHOWERS
AT ALL TERMINALS FOR THE REMAINDER OF THE MORNING AND AFTERNOON.
EXPECT WIND SHIFT TO COME AFTER SUNDOWN TONIGHT WITH WINDS
REMAINING ABOVE 12 KNOTS WITH PLENTIFUL GUSTS EXCEEDING 20 KNOTS
ALL THROUGH THE PERIOD. AS FOR CEILINGS...WENT MAINLY MVFR BUT
WITH IFR CEILINGS LATE TONIGHT.
25
PREV DISCUSSION... /ISSUED 553 AM CST TUE DEC 9 2008/
SYNOPSIS...
STRONG STORM SYSTEM CONTINUING TO MOVE IN THIS DIRECTION. WATER
VAPOR IMAGERY AND UPPER ANALYSIS SHOWS AMPLIFIED TROUGH OVER THE
SRN ROCKIES DEEP SOUTH TO SOUTHWESTERLY FLOW ACRS THE SRN STATES.
POTENT SHORTWAVE AHEAD OF THE SYSTEM HAS SPARKED AN INITIAL ROUND
OF STRONG TO SEVERE THUNDERSTORMS ACRS NRN TX INTO NRN LA. THIS
ACTIVITY IS REMAINING NORTH OF THE CWA BUT SCATTERED SHOWERS HAVE
BEEN STREAMING NORTH FM THE GULF ACRS SW LA AND SE TX. AT THE
SFC...AN ELONGATED AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT EXTENDS
FM MO ACRS CENT OK WITH FRONT ARCING BACK ACRS NWRN TX.
DISCUSSION...
COMPLICATED BUSY WEATHER PATTERN EXPECTED OVER THE NEXT FEW DAYS
AS THIS STRONG STORM SYSTEM MOVES ACRS THE AREA. SEVERAL POTENTIAL
IMPACTS INCLUDE STRONG WINDS...SEVERE WEATHER...COASTAL FLOODING
AND POSSIBLY EVEN SOME WINTER WEATHER. FIRST THE WINDS...KPOE VAD
WIND PROFILE SHOWING STRONG WINDS OFF THE SFC WITH A LLJ AROUND 5K
FT OF 50 TO 60 KNOTS. SFC WINDS OF 15 TO 20 KNOTS WITH HIGHER
GUSTS HAVE BEEN ONGOING TONIGHT AND EXPECT THESE TO CONTINUE
TODAY. AT THIS TIME...FEEL THAT WINDS WILL REMAIN BELOW LAKE WIND
ADVISORY CRITERIA TODAY BUT WILL NEED TO MONITOR THIS SHOULD
STRONGER WINDS REACH THE SFC LATER THIS AFTN. WINDS WILL WEAKEN A
BIT AS THE FRONT MOVES ACRS THE AREA TONIGHT...RAPIDLY
STRENGTHENING FROM THE NORTH AFTER FROPA. WILL AGAIN NEED TO
MONITOR FOR POTENTIAL LAKE WIND ADVISORY MAINLY SOUTH OF
INTERSTATE 10 WHERE WINDS WILL APPROACH CRITERIA.
SEVERE WEATHER POTENTIAL...INITIAL SHORTWAVE HAS ALREADY PRODUCED
STRONG TO SEVERE STORMS NORTH OF THE CWA AND SPC HAS ISSUED
SEVERAL TORNADO WATCHES DURING THE SHIFT. FCST SOUNDING CONTINUE
TO SHOW DECENT INSTABILITY WITH CAPES AROUND 1500 TO 2000 J/KG
AND DEEP LAYER SHEAR WITH SRH VALUES AROUND 300 TO 400 M2/S2.
WHILE BEST DYNAMICS WILL STAY NORTH OF THE AREA...POSSIBILITY
EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ACRS THE
AREA...ESPECIALLY THIS AFTERNOON...AND CONTINUE TO MENTION SEVERE
WORDING IN ZONES. WILL HIGHLIGHT POTENTIAL SEVERE THREATS IN HWO.
COASTAL FLOODING...THERE IS STILL A POSSIBILITY OF MINOR COASTAL
FLOODING AS STRONG SOUTHERLY WINDS PUSH WATER ACRS THE COAST.
COASTAL FLOODING WILL BE MOST LIKELY AT TIMES OF HIGH
TIDE...OCCURRING AT 1:56 PM CST AT SABINE PASS...1:00 PM CST AT
CAMERON AND 2:42 PM CST AT VERMILION BAY. LATEST COMPARISON OF
OBSERVATIONS WITH FORECASTS INDICATE WATER LEVELS HAVE REMAINED
BELOW FCST VALUES SO FAR. HAVE HELD OFF ON ISSUING A COASTAL
FLOOD ADVISORY FOR NOW FOR THIS REASON...BUT WILL CONTINUE TO
MONITOR.
LASTLY...THE LATEST GFS RUN INDICATES THE POSSIBILITY OF WINTRY
PRECIP THURSDAY MORNING AS THE 5H LOW MOVES ACRS THE AREA. GFS AND
ECMWF PULL THE LOW ACRS CENT OR SRN LA WHILE THE NAM HAS IT
FURTHER NORTH. MARGINAL THICKNESS VALUES AND SUBFREEZING AIR JUST
OFF THE SFC ALONG WITH SUFFICIENT MOISTURE NOTED IN THE MODELS AND
THUS HAVE ADDED A SLIGHT CHANCE FOR LIGHT SNOW MIXED WITH LIGHT
RAIN FOR THURSDAY MORNING ACROSS PORTIONS OF CENTRAL LOUISIANA. DO NOT
EXPECT ANY ACCUMULATIONS AT THIS TIME. BY THURSDAY AFTERNOON...SFC
TEMPS SHOULD WARM ENOUGH FOR ONLY LIGHT RAIN.
BEYOND ALL THIS...HIGH PRESSURE EXPECTED TO BUILD ACRS THE REGION
WITH DRIER WEATHER FRIDAY INTO SATURDAY. RETURN FLOW TO DEVELOP ON
SUNDAY AS THE NEXT STORM SYSTEM DEVELOPS OVER THE SW...AND BRINGS
A SLIGHT CHANCE OF RAIN SUNDAY INTO MONDAY.
MARINE...
MARINE OBS INDICATE SOUTHERLY WINDS AROUND 15 KNOTS THIS MORNING
OVER THE COASTAL WATERS WITH SEAS AT 42035 AROUND 5 FT. SMALL
CRAFT ADVISORY CONTINUES FOR TODAY AS WINDS EXPECTED TO STRENGTHEN
AHEAD OF THE COLD FRONT. NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED OVER THE COASTAL WATERS TODAY INTO THIS EVENING. BEHIND
THE FRONT...WINDS WILL SHIFT NORTH AND INCREASE TO AROUND 20 TO 30
KNOTS WITH SEAS BUILDING TO 5 TO 10 FEET. HAVE HOISTED A GALE
WATCH FOR THE OUTER COASTAL WATERS TONIGHT THROUGH WEDNESDAY
AFTERNOON AS WINDS OF 30 TO 35 KNOTS ARE POSSIBLE AS THE COLD
AIRMASS OVERRIDES THE WARMER GULF WATERS. STRONG OFFSHORE FLOW IS
EXPECTED TO CONTINUE THROUGH THURSDAY AS A TIGHT PRESSURE GRADIENT
REMAINS IN PLACE IN THE WAKE OF THE FRONT...PROMPTING AN EXTENSION
OF THE SCA THROUGH THURSDAY EVENING. WINDS AND SEAS ARE EXPECTED
TO SUBSIDE THURSDAY NIGHT INTO FRIDAY AS HIGH PRESSURE BUILDS OVER
THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 74 45 47 36 46 / 90 50 50 30 20
KBPT 75 43 47 35 48 / 80 30 60 20 10
KAEX 73 42 48 34 46 / 90 60 50 40 20
KLFT 75 47 49 38 45 / 100 90 60 50 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...
JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...
UPPER ST. MARTIN...VERMILION.
TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: JEFFERSON...ORANGE.
GM...GALE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON FOR THE
FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 2 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY FROM 6 PM WEDNESDAY TO 6 PM CST THURSDAY
FOR THE FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH
ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM.
&&Hazardous weather outlook, Dec 9, 6:12 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 AM CST TUE DEC 9 2008
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-101215-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
612 AM CST TUE DEC 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON
INTO THIS EVENING. AHEAD OF THE FRONT...STRONG SOUTHERLY WINDS
WILL BRING WARM MOIST AIR OVER THE AREA. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE DURING THE DAY.
AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY
DURING THE AFTERNOON. THE PRIMARY THREATS WITH THESE STORMS
INCLUDE STRONG DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES AS
WELL AS SMALL HAIL. IN ADDITION...SOME STORMS COULD CONTAIN HEAVY
RAIN RESULTING IN LOCALIZED MINOR FLOODING OF LOW SPOTS OR URBAN AREAS.
OVER THE COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
WINDS OF 20 TO 25 KNOTS AND SEAS OF 5 TO 10 FEET. BEHIND THE
FRONT...WINDS WILL SHIFT NORTH AND INCREASE AS COLD AIR MOVES OVER
THE WARMER GULF WATERS. THIS COULD RESULT IN WINDS NEAR GALE FORCE
AND HAVE ISSUED A GALE WATCH FOR THE COASTAL WATERS FROM 20 TO 60
NM OFFSHORE FOR LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WATCH WILL CONTINUE FOR THE OUTER COASTAL WATERS THROUGH
WEDNESDAY AFTERNOON...WHILE A SMALL CRAFT ADVISORY REMAINS IN
EFFECT ELSEWHERE. THE SMALL CRAFT ADVISORY WILL CONTINUE OVER THE
COASTAL WATERS THROUGH THURSDAY EVENING AS STRONG WINDS ARE
EXPECTED TO PERSIST.
THE COLD FRONT WILL USHER IN MUCH COLDER AIR ACROSS THE REGION ON
WEDNESDAY WITH LOW TEMPERATURES THURSDAY MORNING REACHING THE LOW
TO MID 30S. SUFFICIENT MOISTURE WILL LINGER OVER THE AREA AS THE
UPPER LOW SLOWLY MOVES ACROSS THE AREA. DUE TO THE PROXIMITY OF
THE LOW AND THE UNUSUALLY COLD AIR IN PLACE...THERE IS A SLIGHT
CHANCE FOR LIGHT SNOW MIXED WITH LIGHT RAIN ACROSS PORTIONS OF
CENTRAL LOUISIANA THURSDAY MORNING. NO ACCUMULATIONS ARE EXPECTED
AT THIS TIME.
BY FRIDAY...HIGH PRESSURE WILL BUILD OVER THE REGION...BRINGING
DRY PLEASANT CONDITIONS TO THE AREA THROUGH SATURDAY. ANOTHER
CHANCE FOR RAIN RETURNS SUNDAY INTO MONDAY AS ANOTHER STORM SYSTEM
APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.
24
In the hours before
Special weather statement, Dec 9, 6:44 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 AM CST TUE DEC 9 2008
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-091815-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
644 AM CST TUE DEC 9 2008
...BIG WEATHER CHANGES ON THE WAY...
A STRONG SYSTEM WILL MOVE ACROSS THE SOUTHERN STATES OVER THE
NEXT COUPLE OF DAYS. FIRST...A STRONG COLD FRONT WILL MOVE ACROSS
THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING. AHEAD OF THE
FRONT...STRONG SOUTHERLY WINDS WILL BRING WARM MOIST UNSTABLE AIR
OVER SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. SCATTERED SHOWERS
AND THUNDERSTORMS THIS MORNING WILL BECOME MORE NUMEROUS THIS
AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES POSSIBLE. IN ADDITION...SOME STORMS
COULD PRODUCE HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF
LOW SPOTS AND URBAN AREAS.
AFTER THE FRONT MOVES THROUGH TONIGHT...STRONG GUSTY NORTHERLY
WINDS WILL USHER IN A MUCH COLDER AIRMASS. A STRONG UPPER LEVEL
LOW WILL MOVE SLOWLY EAST ACROSS LOUISIANA WEDNESDAY INTO THURSDAY
WITH CLOUDS AND LIGHT RAIN LINGERING...MAKING FOR A COLD AND
DREARY WEDNESDAY. BY THURSDAY MORNING...TEMPERATURES ARE EXPECTED
TO BE IN THE LOW TO MID 30S...RESULTING IN A CHANCE FOR LIGHT
SNOW MIXED WITH LIGHT RAIN...MAINLY ACROSS CENTRAL LOUISIANA. AT
THIS TIME...NO ACCUMULATIONS OF SNOW ARE EXPECTED AND SNOW CHANCES
WILL END BY AFTERNOON AS TEMPERATURES REACH THE MID 40S.
CLEARING WILL BEGIN FROM WEST TO EAST THURSDAY AFTERNOON AS THE
STORM SYSTEM MOVES AWAY FROM THE AREA AND HIGH PRESSURE BUILDS
OVER THE REGION...MAKING FOR A PLEASANT END TO THE WORK WEEK.
24
Event by event
2 tornado, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Tornado, Rapides
- When
- December 9, 9:52 AM CST to 10:01 AM CST
- Where
- Rapides County, 0.91 mi NW of Calcasieu to 2.68 mi N of Elmer
- Rating
- EF1
- Path length
- 6.11 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.090, -92.730
An EF1 Tornado began west of the Calcasieu community and moved northeast ending around 3 miles north of Elmer. Numerous trees were damaged, snapped off, or uprooted all along the path. As the tornado crossed the area around the intersection of Highway 112 and Twin Bridges road, several homes and buildings received minor roof damage. One storage building along Twin Bridges Road was blown 50 yards away and destroyed, but was unsecured to the foundation. A few more homes along Twin Bridges road received minor roof damage before the tornado dissipated in the Kisatchie National Forest.
The supercell that spawned this tornado later moved across Alexandria and Pineville, producing hail up to penny size and minor wind damage.
Thunderstorm Wind, Rapides
- When
- December 9, 10:45 AM CST
- Where
- Rapides County, 0.19 mi NW of Anandale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.272, -92.452
A cinder block wall of the Acme Refrigeration Company on Empire Drive collapsed due to severe thunderstorm winds.
Hail, Rapides
- When
- December 9, 10:54 AM CST
- Where
- Rapides County, Smithville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.330, -92.420
Penny size hail was reported by the Red Cross in Pineville.
Tornado, Rapides
- When
- December 9, 11:16 AM CST to 11:23 AM CST
- Where
- Rapides County, 1.37 mi SSE of (Aex)england Afb Alx to 2.45 mi SSE of Barrett
- Rating
- EF1
- Path length
- 3.48 mi
- Path width
- 25 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.312, -92.540
EF1 Tornado began 1 mile south of the Alexandria International Airport and moved northeast ending along the Red River. Several eyewitnesses watched the tornado cross the tarmac at the eastern end of the airport and damage an airplane hanger. The tornado then damaged several trees and a gazebo before striking a warehouse building in the England Airpark, peeling off its roof. Crossing a golf course, the tornado continued to blow down trees as it passed just a few yards south of a large monument to the US Air Force. The tornado then struck a home on England Drive, blowing away an attached carport that caused partial roof loss of the house. Little damage was noted as the tornado crossed Airbase Drive. Scattered trees were blown down or damaged in neighborhoods both south and north of Highway 1, and a house along Lanny Street had its carport knocked down. Eyewitness reported the tornado crossed the Red River before dissipating.
This tornado was spawned from a different supercell than the one that produced the Elmer Tornado.
Flash Flood, Rapides
- When
- December 9, 6:30 PM CST to 10:00 PM CST
- Where
- Rapides County, 2.01 mi W of Alexandria Southwest to 1.14 mi WNW of Libuse
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 31.304, -92.514
Up to 3 inches of rainfall fell in 2 hours across the Alexandria & Pineville area during the evening. Earlier in the day, 1 to 3 inches of rainfall also fell across the same area. The resulting flash flooding affected the same areas that flooded during Hurricane Gustav, including Prescott Road, Wettermark Street, Lee Street, Jackson Street, and the Downtown and Lower Third areas of Alexandria. Some areas in Pineville also saw flooding, including Huntington Drive. Dozens of homes and businesses were flooded, and several cars were stranded in the flooded roadways. Water was up to the hoods of cars in area underpasses, resulting in high water rescues.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20081 death · 41 injured · $2.0 million · 4 events
- Winter Weather in Oklahoma, December 9, 20083 deaths · 6 injured · 12 events
- Tornadoes and Flash Flooding in Mississippi, December 9 to 10, 20082 injured · $8.7 million · EF2 · 93 events
- Winter Weather in Texas, December 9, 20081 death · 7 injured · $1.0 million · 2 events
- Winter Weather in Kansas, December 9, 20081 death · 15 injured · 7 events
- Tornadoes and Hail in Louisiana, December 9, 20081 injured · $950,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, December 9 to 11, 2008$505,000 · EF2 · 24 events
- Tornado and Flash Flooding in Alabama, December 9 to 10, 2008$496,000 · EF2 · 22 events
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Flash Flooding and Hail in Mississippi, December 9, 2008$185,000 · 52 kt wind · 11 events
- Strong Wind in Kentucky, December 9, 2008$150,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147925, 147923, 147926, 147924, 147927.